Occasionally a patient may develop diabetes after being started on diuretic therapy.
Mechanism: Diuretic therapy can result in secondary hyperaldosteronism (either due to decreased effective blood volume or increased renin activity) with potassium wastage. Adequate levels of potassium are required for adequate insulin secretion. Hypokalemia can result in glucose intolerance.
(1) onset or worsening of hyperglycemia after starting diuretic therapy
(2) potassium depletion with hypokalemia
(3) reversal of hyperglycemia after potassium replacement, switch to a potassium sparing diuretic, or discontinuation of the diuretic
Additional features that would support the diagnosis:
(1) elevated serum aldosterone during the original diuretic therapy
(2) recurrence of hyperglycemia on restarting the original diuretic therapy
To read more or access our algorithms and calculators, please log in or register.
Purpose: To determine if hyperglycemia in a patient could be associated with diuretic therapy.
Specialty: Endocrinology, Clinical Laboratory
Objective: clinical diagnosis, including family history for genetics, complications
ICD-10: E87.6, E14.8, E14.9,